Alert archive / Louisiana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 6, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 23, 2014, 4:04 AM CDT for Rapides Parish, Vernon Parish, Louisiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2014, 4:04 AM CDT (09:04 UTC)
- Expired
- Mar 23, 2014, 4:30 AM CDT
- In force
- 26 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Rapides Parish, LA, Vernon Parish, LA
The radar
The Ft Polk radar (KPOE), 31 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
265
WUUS54 KLCH 230904
SVRLCH
LAC079-115-230930-
/O.NEW.KLCH.SV.W.0006.140323T0904Z-140323T0930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
404 AM CDT SUN MAR 23 2014
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN RAPIDES PARISH IN CENTRAL LOUISIANA...
THIS INCLUDES...ALEXANDRIA INTERNATIONAL AIRPORT...BOYCE...
NORTHEASTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
* UNTIL 430 AM CDT
* AT 404 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH...15 MILES WEST OF BOYCE...
MOVING SOUTHEAST AT 35 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FLATWOODS...CLIFTON...OTIS...GARDNER AND TIOGA
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.
&&
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.
LAT...LON 3144 9268 3141 9268 3140 9266 3142 9254
3140 9242 3115 9263 3132 9306 3137 9301
3135 9295 3137 9294 3137 9292 3140 9291
3146 9281
TIME...MOT...LOC 0904Z 293DEG 31KT 3136 9291
$$
241 follow-up statement
679
WWUS54 KLCH 230921
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
421 AM CDT SUN MAR 23 2014
LAC115-230931-
/O.CAN.KLCH.SV.W.0006.000000T0000Z-140323T0930Z/
VERNON LA-
421 AM CDT SUN MAR 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERNON PARISH IS
CANCELLED...
LAT...LON 3144 9268 3141 9268 3140 9262 3142 9254
3140 9242 3115 9263 3128 9286 3129 9287
3145 9274
TIME...MOT...LOC 0921Z 293DEG 31KT 3130 9275
$$
LAC079-230930-
/O.CON.KLCH.SV.W.0006.000000T0000Z-140323T0930Z/
RAPIDES LA-
421 AM CDT SUN MAR 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR NORTHWESTERN RAPIDES PARISH...
AT 416 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING QUARTER SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES NORTHWEST OF GARDNER..MOVING SOUTHEAST
AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BOYCE...OTIS...TIOGA AND ALEXANDRIA INTERNATIONAL AIRPORT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.
&&
LAT...LON 3144 9268 3141 9268 3140 9262 3142 9254
3140 9242 3115 9263 3128 9286 3129 9287
3145 9274
TIME...MOT...LOC 0921Z 293DEG 31KT 3130 9275
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 12:10 AM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Mar 23, 12:10 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1210 AM CDT SUN MAR 23 2014
.DISCUSSION...
FOR 06Z TAF ISSUANCE.
&&
.AVIATION...
PRIMARY CHANGE TO THIS FORECAST PACKAGE IS THE ADDITION OF SHOWERS
IN THE NEAR TERM. REGIONAL 88DS SHOW SHOWERS DEVELOPING IN
VICINITY OF THE PRE-FRONTAL WIND SHIFT OVER NRN LA...THEN
ADDITIONAL COVERAGE NORTH OF THE PRIMARY FRONT OVER SRN AR/NRN LA.
ALL THIS SHOULD PUSH SWD WITH THE FRONT OVERNIGHT. A STORM OR TWO
IS POSSIBLE...AS NOTED CURRENTLY ON RADAR...BUT COVERAGE DOES NOT
LIKE WIDESPREAD ENOUGH ATTM TO WARRANT ANY MENTION IN THE TAFS.
BEYOND THAT STILL EXPECTING VLIFR AT KLCH/KBPT AND LIFR ELSEWHERE
AS CEILINGS AND/OR FOG DEVELOP TONIGHT. ONLY SLOW IMPROVEMENT
EXPECTED AFTER DAYBREAK...ALONG WITH STRENGTHENING NRLY WINDS
BEHIND THE FRONT.
25
&&
.PREV DISCUSSION... /ISSUED 1004 PM CDT SAT MAR 22 2014/
UPDATE...EXPANDED DENSE FOG ADVISORY TO INCLUDE ALL OUR COASTAL
WATERS AS WELL AS THE INLAND LAKES AND BAYS. ALSO INTRODUCED
MENTION OF FOG INLAND UP TO THE I-10 CORRIDOR. VARIOUS MOS
SUGGESTING LESS FOG AND MORE OF A STRATUS...ELEVATED...SITUATION
OVERNIGHT. WILL CONTINUE TO MONITOR BUT WOULD NOT BE AT ALL
SURPRISED TO SEE STRATUS CRASH. OTHERWISE...RADAR DEPICTING LITTLE
ON RADAR AT THIS TIME...BUT WILL SEE AN INCREASE AS THE NIGHT
PROGRESSES WITH FRONTAL APPROACH.
MARCOTTE
PREV DISCUSSION... /ISSUED 729 PM CDT SAT MAR 22 2014/
DISCUSSION...
FOR 00Z TAF ISSUANCE.
AVIATION...
NO SIGNIFICANT CHANGES TO PREVIOUS TAF THINKING. EXPECTING
CEILINGS TO DROP OVER THE NEXT COUPLE OF HOURS AS LOW-LEVEL
MOISTURE POOLS BENEATH THE EVENING INVERSION. SOME SLIGHT
RESTRICTIONS TO VISIBILITY ARE LIKELY LATER THIS EVENING AND
OVERNIGHT WHILE CIGS DROP BELOW 1000 FEET. A FEW LIGHT SHOWERS ARE
POSSIBLE THROUGH THE NIGHT BUT BEST POPS REMAIN FOR TOMORROW AS
SFC FRONT AND SHORTWAVE ENERGY ALOFT PASS.
25
PREV DISCUSSION... /ISSUED 358 PM CDT SAT MAR 22 2014/
DISCUSSION...A COLD FRONT IS CURRENTLY STRETCHED ROUGHLY A LITTLE
NORTH OF SHREVEPORT TO A LITTLE NORTH OF AUSTIN, TX WITH MOISTURE
GRADUALLY INCREASING OVER OUR LOCAL AREA. ALSO OF NOTE... A SUBTLE
TROUGH OR WARM FRONT IS ACROSS THE COASTAL WATERS FROM AROUND 60
NM SOUTH OF MARSH ISLAND TO NEAR HIGH ISLAND. DENSE SEA FOG IS
OCCURRING ALONG AND SOUTH OF THE GULF BOUNDARY. THE GULF BOUNDARY
WILL GRADUALLY LIFT NORTH AHEAD OF THE APPROACHING COLD FRONT THROUGH
THE REMAINDER OF THE AFTERNOON AND TONIGHT WITH SEA FOG PUSHING
INLAND.
TONIGHT AND SUNDAY MORNING THE COLD FRONT WILL MOVE INTO THE
REGION. INSTABILITY WILL BE FAIRLY LIMITED, HOWEVER STORMS WILL
BE POSSIBLE, ESPECIALLY ALONG THE FRONT AND AS A SOMEWHAT FAVORABLE JET
REGION LAYS OVER THE AREA. THE FRONT WILL PUSH INTO THE GULF
SUNDAY MORNING CLEARING OUT THE COASTAL FOG, HOWEVER MULTIPLE
DISTURBANCES WILL MOVE ACROSS THE REGION WHILE A SURFACE LOW
TRAVELS ACROSS THE NORTHERN GULF. ISENTROPIC LIFT WILL KEEP LIGHT
RAIN SHOWERS POSSIBLE INTO SUNDAY INTO MONDAY NIGHT BEFORE THE
FRONT MOVES AWAY AND A COOL DRY AIRMASS MOVES IN. BELOW NORMAL
TEMPS WILL MOVE IN MON AND TUE WITH WARMING BY WED NIGHT.
MARINE...SEA FOG CONTINUES TO CREEP NORTH ACROSS THE COASTAL
WATERS THIS AFTERNOON. A LARGE PORTION OF THE WATERS BEYOND 20 NM
HAVE A VIS OF 1 NM OR LESS. THIS IS ALSO OCCURRING FROM HIGH ISLAND
TO AROUND SABINE PASS AND OFF 20 NM AS A WEAK BOUNDARY SLOWLY
LIFTS NORTH. AS THE BOUNDARY LIFTS NORTH THE DENSE FOG ADV THAT IS
CURRENTLY IN EFFECT WILL LIKELY BE EXPANDED NORTH AND MAY
EVENTUALLY INCLUDE THE COASTAL LAKES AND BAYS.
A COLD FRONT WILL SWEEP THROUGH THE COASTAL WATERS SUNDAY MORNING
CLEARING OUT THE FOG AND INCREASING WINDS. MODERATE TO STRONG
NORTH WINDS WILL OCCUR FROM MID DAY SUNDAY THROUGH EARLY MONDAY
MORNING. AN SCA MAY NEED TO BE HOISTED FOR THAT PERIOD.
WINDS ARE EXPECTED TO RELAX SOMEWHAT MONDAY INTO TUESDAY MORNING,
HOWEVER AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE NORTHERN GULF
MONDAY NIGHT AND TUESDAY WITH WINDS INCREASING AGAIN TUESDAY IN
THE WAKE OF THE LOW. WINDS WILL SLOWLY RELAX AGAIN DURING MID WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 48 62 46 67 42 / 40 40 20 10 10
KBPT 49 63 51 68 44 / 40 40 20 10 10
KAEX 44 62 41 63 37 / 30 20 10 10 10
KLFT 49 63 48 67 41 / 40 40 20 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR THE
FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
OUT 20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM
INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM...WATERS
FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM...WATERS
FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM.
&&
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.LAKECHARLES.GOV
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES
&&Hazardous weather outlook, Mar 22, 11:07 AM CDT, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 1107 AM CDT SAT MAR 22 2014 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 231200- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 1107 AM CDT SAT MAR 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP. MODERATE RAINFALL WITH OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RAIN CHANCES WILL CONTINUE BEHIND A COLD FRONT ON SUNDAY INTO MONDAY. THE RAINFALL IS EXPECTED TO BE MAINLY LIGHT. CHILLY CONDITIONS CAN BE EXPECTED THROUGH WEDNESDAY...WITH THE COLDEST TEMPERATURES ON TUESDAY NIGHT INTO WEDNESDAY MORNING...WITH LOWS IN THE UPPER 30S POSSIBLE FOR NORTHERN ZONES. RAIN CHANCES ENTER THE FORECAST AGAIN ON WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. GMZ430-432-435-450-452-455-470-472-475-231200- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 1107 AM CDT SAT MAR 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT SEA FOG WILL OCCUR THROUGH TONIGHT BEFORE A COLD FRONT ARRIVES. SOME LOCATIONS WILL SEE VISIBILITIES BELOW ONE MILE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE ACROSS THE COASTAL WATERS EARLY SUNDAY WITH INCREASING NORTH WINDS. SMALL CRAFT EXERCISE CAUTION OR SMALL CRAFT ADVISORIES WILL BE POSSIBLE FROM SUNDAY AFTERNOON INTO MONDAY. THE MODERATE TO STRONG NORTH WINDS LOOK TO PREVAIL INTO TUESDAY NIGHT AS A DEEP PRESSURE GRADIENT DEVELOPS BETWEEN A LOW PRESSURE SYSTEM MOVING UP THE EAST COAST AND HIGH PRESSURE BUILDING DOWN FROM THE PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Mar 23, 3:50 AM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
350 AM CDT SUN MAR 23 2014
LAZ027-028-230930-
RAPIDES LA-VERNON LA-
350 AM CDT SUN MAR 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND VERNON PARISHES UNTIL
430 AM CDT...
AT 348 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 7 MILES NORTH OF LENA TO 21 MILES
WEST OF LENA...MOVING SOUTHEAST AT 30 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
FLATWOODS...HUTTON...BOYCE...CLIFTON...TIMBER TRAILS AND SIEPER.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3150 9268 3146 9270 3144 9268 3140 9266
3147 9229 3142 9216 3125 9238 3114 9269
3136 9327 3137 9303 3135 9295 3152 9273
24The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:50 AM CDT | Special Weather Statement | LCH | Rapides | 40 min |
| Mar 23, 4:22 AM CDT | Small Craft Advisory | LCH | 24 hr | |
| Mar 23, 4:33 AM CDT | Special Weather Statement | LCH | Rapides | 42 min |
| Mar 23, 4:40 AM CDT | Dense Fog Advisory | LCH | Cameron, Lafayette, Saint Martin | 5 hr |
| Mar 23, 5:14 AM CDT | Special Weather Statement | LCH | Avoyelles | 46 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.